Carbamazepine – A Toxic Shock

Author: Helen Yasmin Sultan / Editor: Adrian Boyle / Reviewer: Tadgh Moriarty / Codes: A4, CC1, R3 / Published: 08/10/2020

A 46-year-old man is brought by ambulance to the Emergency Department. He has been drinking alcohol all afternoon and according to collateral from his wife he had taken some tablets two hours ago. He is too drowsy to give a history but two empty 28-tablet strips of Carbamazepine 400mg SR were found at home. These belonged to the patient, having been prescribed for temporal lobe epilepsy.

carbamazepine image (1)

On examination you note his heart rate is 86bpm, and blood pressure is 126/68. His respiratory rate is currently 12 and his oxygen saturations are 98% on high flow oxygen via a non-rebreather mask. His current GCS is 10 (E2, V3, M5), however you note from the pre-hospital handover report that he briefly dropped to GCS 6 (E1, V1, M4) en-route. His glucose is 7.8

His wife tells you his most recent weight is 70kg.

Leave a Reply